I have trigeminal neuropathy, rather than trigeminal neuralgia. The two are similar but different. Trigminal neuropathy (also referred to as atypical facial pain) is generally more rare and much harder to treat than is classic TN. For me, it was brought on by nerve damage secondary to an eye/orbital injury.
The feelings are usually different as well. Trigeminal neuropathy pain is more commonly a sensation of deep, dull pressure, combined with stabbing sensations. Whereas trigeminal neuralgia is classically more of a burning, tingling pain. And the pain from trigeminal neuropathy is constant, whereas the pain from trigeminal neuralgia is almost always intermittent. But of course, our bodies don't always follow the rule books, and sometimes these two conditions can be difficult to distinguish from one another.
Gabapentin (Neurontin) is definitely a first line drug for nerve damage/TN, and I believe was the first medication that I ever tried, as well. However, do not give up if it does not help. There are many more meds to try. I spent over a year just trying different neuromodulators after I was first diagnosed. And although I ultimately did not respond to any, if you do indeed have neuralgia and not neuropathy, you have a MUCH better chance of responding to one or more of these types of medications. Not to mention nerve blocks, or other neuro-ablation procedures.
My guess is that the additional testing your doctor ordered isn't necessarily to "rule-in" TN, as much as it is to "rule out" other potentially more serious conditions that can cause similar types of pain, such as a tumor, pseudo tumor, vascular anomaly, or MS. If the gabapentin helps, and your doctor is okays it, then you don't necessarily need the additional testing. And negative testing doesn't necessarily mean that you don't have trigeminal neuralgia or neuropathy, either. As it doesn't always show up on scans (mine does not). So many times response to treatment is confirmation enough! And that will definitely save you some money!
There are tons of resources out there on the web that can provide you with more information and guidance about
TN, which I suggest you read. I do hope that you find the gabapentin helpful. Like others have said, it may take several months and dosage adjustments before you really know whether or not it is working. So hang in there.
PS - The tired/sleepy feelings from the gabapentin should resolve, or at least reduce in time. They are extremely
common side effects. Just be careful to make any dosage changes slowly, as those feelings will often reoccur until you get used to the new dose.
Post Edited (skeye) : 7/7/2015 12:05:22 AM (GMT-6)